Wyoming, 2016Winter Storm and High Wind in Wyoming, December 8 to 10, 2016
December 8 to 10, 2016 · NWS RIW · 11 events in 11 counties and zones
A strong and moist flow off of the Pacific combined with favorable jet dynamics to produce heavy snow across much of western Wyoming. The heaviest snow well in the western mountains where 29 inches fell at the Jackson Hole Ski Resort, 24 inches in the Salt and Wyoming Range and 20 inches in southwestern Yellowstone Park.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong and moist flow off of the Pacific combined with favorable jet dynamics to produce heavy snow across much of western Wyoming. The heaviest snow well in the western mountains where 29 inches fell at the Jackson Hole Ski Resort, 24 inches in the Salt and Wyoming Range and 20 inches in southwestern Yellowstone Park. Heavy snow also fell in the Jackson and Star Valleys where 15 inches was measured near Wilson and at the Star Valley Ranch. Meanwhile, strong mid level winds mixing to the surface brought high winds to portions of Fremont and Natrona Counties. The strongest winds were along Outer Drive south of Casper where a gust to 79 mph was recorded. This strong wind brought blowing and drifting and snow that caused travel problems.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 8, 3:37 AM MST, 5 hours 53 minutes earlier.
Area forecast discussion, Dec 8, 3:37 AM MST, 5 hours 53 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
337 AM MST Thu Dec 8 2016
.SHORT TERM...Today Through Saturday Night
A BROKEN DECK OF STRATOCU OVER THE CENTRAL BASINS OF WY EAST OF THE
DIVIDE IS STUCK WITHIN THE INVERSION TOPPING OUT AT 750MB. THIS WILL
HAVE AN AFFECT ON THE FATE OF OUR MORNING LOW TEMPERATURES THIS
MORNING. THERE DOES NOT APPEAR TO BE AN EASY WAY FOR THIS TRAPPED
MOISTURE TO ESCAPE BENEATH THIS INVERSION SO LOW TEMPS WILL NOT
BOTTOM OUT QUITE AS COLD AS THEY OTHERWISE WOULD TONIGHT, NAMELY 5
TO 10 BELOW ZERO. IN CONTRAST, AREAS TO THE EAST LIKE CASPER, THAT
HAVE A HEALTHY BLANKET OF SNOW ON THE GROUND UNDER CLEAR SKIES AND
LIGHT WINDS SHOULD HAVE NO PROBLEM BOTTOMING OUT TO 30 BELOW ZERO,
CONSIDERING IS IS ALREADY 24 BELOW AT KCPR. THE IR IMAGERY IS
SHOWING -35F ACROSS NATRONA COUNTY ATTM. WHERE EVER THE IR IMAGERY
IS NOT ENHANCED OVER THE LOWER ELEVATIONS, STRATOCU IS INTERFERING
WITH THE RADIATIONAL COOLING. OUT IN WESTERN WY, STILL EXPECTING TO
SEE LOWS OF 25 TO 35 BELOW THIS MORNING, COMPARABLE TO WHAT WAS
SEEN MONDAY MORNING.
WARM AIR WILL ADVECT IN ALOFT TODAY FROM THE WEST SOUTHWEST ALLOWING
BASIN AND VALLEY TEMPERATURE INVERSIONS TO PERSIST THROUGH THIS
AFTERNOON AS H7 TEMPS RISE TO -13C ACROSS CENTRAL WY TODAY.
HIGHS AROUND 8500 FEET TODAY COULD CLIMB TO NEAR 20, WITH 10 TO 15
DEGREES PERSISTING IN THE VALLEYS AND BASINS.
CLOUDS WILL INCREASE FROM THE WEST TODAY AS THE WEST NORTHWEST
STEERING FLOW TIGHTENS WITH ISENTROPIC LIFT DEVELOPING IN THE FAR
WEST LATE THIS AFTERNOON. AS CLOUDS THICKEN THIS AFTERNOON OVER THE
FAR WEST, STEADY SNOWFALL WILL DEVELOP LATE THIS AFTERNOON, FIRST IN
THE FAR WEST MTNS, WITH THE SNOWFALL WORKING ITS WAY DOWN INTO THE
WESTERN VALLEYS BY SUNSET THIS EVENING AS ABUNDANT PACIFIC MOISTURE
ADVECTS IN FROM THE WEST. STEADY SNOWFALL WILL CONTINUE IN THE FAR
WEST TONIGHT, PILING UP AT A RATE OF AROUND 1/2 TO 3/4 OF AN INCH AN
HOUR, LESS SO IN THE VALLEYS. WE SHOULD SEE A SUBTLE RESPITE FROM
THE SNOWFALL FRIDAY, WHEN WE RELY MAINLY ON STRENGTHENING, SLIGHTLY
DIFLUENT WESTERLY UPSLOPE FLOW WITH THE WEST FACING SLOPES
MAINTAINING A STEADY STREAM OF MODERATE TO HEAVY SNOWFALL FRIDAY.
ANOTHER BOUT OF ISENTROPIC LIFT CAN BE EXPECTED FRIDAY NIGHT FOR
MORE ENHANCED STEADY SNOWFALL EVERYWHERE IN THE HILITED AREA. THEN
ON SATURDAY, AFTER THE STEERING FLOW BACKS TO THE WEST SOUTHWEST,
THE TROUGHPA/PACIFIC COLD FRONT WILL OCCUR LATER SATURDAY MORNING
FOR ONE LAST HEAVY SNOW SQUALL BEFORE DECREASING TO LESS INTENSIVE
SNOW SHOWERS CONTINUING IN THE FAR WEST UNDER MOIST NW FLOW FAVORING
NW ASPECTS THROUGH SATURDAY AFTERNOON AND NIGHT. INCREASING WEST
SOUTHWEST WINDS WILL RESULT IN THE ADDED ELEMENT OF CONSIDERABLE
BLOWING AND DRIFTING SNOW TO THIS SNOW STORM AS H7 50 KNOT WINDS
SFC. SOUTH PASS SHOULD COME CLOSE TO A REPEAT OF THE WHITE OUT
CONDITIONS THAT OCCURRED THERE LAST SUNDAY EVENING. WILL UPGRADE THE
WINTER STORM WATCH TO A WARNING AND WILL INTRODUCE A WINTER WEATHER
ADVISORY FOR THE UPPER GREEN RIVER BASIN AND THE UPPER WIND RIVER
BASIN FOR THE SAME TIME FRAME, NAMELY 3 PM TODAY THROUGH 12 NOON
SATURDAY. WE WILL BE DEALING WITH OPTIMAL H7 TEMPS FOR DENDRITIC
GROWTH. BY THE TIME ALL IS SAID AND DONE, WE WILL LIKELY BE LOOKING
AT UP TO TWO AND A HALF FEET OF SNOW IN THE TETONS AND PERHAPS AS
MUCH AS A FOOT TO A FOOT AND A HALF ACROSS NORTHERN STAR AND
NORTHERN JACKSON VALLEYS BY MID DAY SATURDAY.
MEANWHILE, ALONG THE SOUTHERN WIND CORRIDOR EAST OF THE DIVIDE,
SOUTHWEST WINDS WILL INCREASE FROM THE RED DESERT TO CASPER WITH
BLOWING SNOW FRIDAY MORNING BEFORE TEMPS CRACK FREEZING FRIDAY
AFTERNOON AS SNOWFALL FROM LAST MONDAY'S SNOW EVENT GETS BLOWN
AROUND FOR THE FIRST TIME.
SOME SNOW WILL SPILL OVER THE DIVIDE BY MID DAY SATURDAY WHEN THE
PACIFIC FROPA TAKES PLACE.
.LONG TERM...Sunday Through Thursday
Significant differences start showing up in the medium range
period as to how steep our upstream ridge will become early next
week. The GFS is quite strong with a long nly flow pushing the
coldest air of the season swd across us Monday into Tuesday. The
Euro is trending with a steeper upstream ridge but not enough to
bring the full brunt of the arctic air swd. Current forecast is
much warmer than the GFS would indicate but we'll have to watch
this closely as this air originates in Siberia if it makes it
hear. The GFS for example has - 42c air making it into Fremont
County with -28c air at h7. We'll see how the big picture looks
tomorrow night. For now, we deal with a couple potentially
significant shortwaves in the wly flow Sunday and Monday with
periods of snow out west and possibly some snow east of the
divide, especially nrn border and I80 corridor depending on their
strength. Developing north or northwest flow will either result in
a cold or very cold period by Tuesday into Wednesday. Potential
for at least mountain flurries/lgt snow and some light snow along
and behind Canadian/Arctic front later Monday through Tuesday. Low
confidence yet on details and timing. Potential warm advection
event out west by Wednesday night through Thursday followed by a
cold shortwave. So more accumulating snow west of the divide off
and on through the medium range period and beyond with cold to
potentially bitter cold developing east.&&
.AVIATION.../12Z ISSUANCE/
EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES
Stratocumulus with ceilings between 020-040 KFT AGL will be the main
issue through sunrise across portions of the Wind River and Big Horn
Basins. KRIW and KLND will be the terminals impacted by these low
ceilings with a chance of these clouds reaching KCOD and KWRL. There
could also be some patchy fog especially near any bodies of water.
Otherwise VFR conditions with skies becoming mainly SKC with light
winds this morning. Increasing mid-high level cloudiness is expected
to overspread the region between 21Z and 03Z as a storm system
begins to impact the western Wyoming. Winds will remain light in the
basins tonight, but winds will be picking up from the southwest over
the mountains and in the central wind corridor from SE Fremont
County into the Casper area. Before the surface winds can respond
there could be a period of time where wind shear will be present at
KCPR this evening.
WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES
Except for patchy valley fog, expect mainly SKC conditions and light
winds this morning. However this will change rapidly this afternoon
into the evening as a winter storm begins to impact the area.
Widespread snowfall is expected to breakout across west and
southwest Wyoming between 21Z and 03Z. After 03Z, Persistent MVFR
conditions with occasional IFR conditions are expected through the
night at area terminals, except for KRKS where MVFR/IFR conditions
are expected to be more brief in nature. Mountains will become
obscured late afternoon into the early evening, and remain obscured
the rest of the night with LIFR conditions. The main exception will
be over South Pass where ceilings will be higher, and confidence for
continued snow is not as high. Turbulence over mountains will
significantly increase this evening.
&&
.FIRE WEATHER...
A STRONG TEMPERATURE INVERSION ALONG WITH POOR SMOKE DISPERSAL WILL
BE IN PLACE ACROSS THE BASINS AND VALLEYS THROUGH MUCH OF THE DAY
TODAY. THIS MORNING WILL FEATURE SOME OF THE COLDEST TEMPERATURES OF
THE SEASON THUS FAR, ESPECIALLY IN ZONE 280 WHERE LOWS THIS MORNING
SHOULD BOTTOM OUT TO 30 BELOW IN SOME AREAS. WE SHOULD SEE LOWS OF
25 TO 35 BELOW IN THE FAR WEST VALLEYS AND BASINS ONCE AGAIN THIS
MORNING. A POWERFUL WINTER STORM WILL DELIVER 1 TO 2 AND A HALF FEET
OF SNOW TO MUCH OF THE FAR WEST THIS AFTERNOON THROUGH SATURDAY.
WEST SOUTHWEST WINDS WILL INCREASE FRIDAY AND SATURDAY, ESPECIALLY
FROM THE RED DESERT TO CASPER AND ALONG THE EAST SLOPE OF THE
CONTINENTAL DIVIDE. TEMPERATURES WILL MODERATE LATER THIS WEEK AHEAD
OF A PACIFIC COLD FRONT THAT WILL TRACK ACROSS WYOMING SATURDAY THAT
WILL SPREAD SOME SNOWFALL EAST OF THE DIVIDE SATURDAY.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 3 PM this afternoon to noon MST
Saturday for WYZ001-002-012>015-023>025-027.
Winter Weather Advisory from 3 PM this afternoon to noon MST
Saturday for WYZ016-026.
&&
SHORT TERM...Lipson
LONG TERM...Skrbac
AVIATION...WM
FIRE WEATHER...Lipson
Hazardous weather outlook, Dec 8, 2:47 AM MST, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
247 AM MST THU DEC 8 2016
WYZ001>020-022>030-091200-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
247 AM MST THU DEC 8 2016
...WINTER STORM WARNING FOR MOST OF WESTERN WYOMING LATE THIS AFTERNOON
THROUGH SATURDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL
WYOMING.
.DAY ONE...TODAY AND TONIGHT
BITTER COLD MANY AREAS THIS MORNING. DRESS WARMLY AND BRING
NECESSARY COLD WEATHER GEAR IN YOUR VEHICLE IF YOU MUST TRAVEL.
SNOW DEVELOPING WEST OF THE DIVIDE LATER THIS AFTERNOON
INCREASING THROUGH TONIGHT. BE PREPARED FOR A LONG DURATION SNOW
EVENT WEST OF THE DIVIDE WITH SLICK AND SNOW COVERED ROADS AND
LIMITED VISIBILITY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
FRIDAY THROUGH SATURDAY...SIGNIFICANT SNOW IN THE FAR WEST WITH
HAZARDOUS TRAVEL AND LIMITED VISIBILITY IN SNOW AND BLOWING SNOW.
SUNDAY AND MONDAY...OCCASIONAL SNOW IN THE FAR WEST... ESPECIALLY
IN THE MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOWFALL LATER TODAY AND
TONIGHT.
TEAM RIVERTON
Event by event
7 winter storm, 2 winter weather, 2 high wind. Local standard time, as filed.
Winter Weather, Yellowstone National Park
- When
- December 8, 9:30 AM MST to December 10, 6:30 PM MST
- Where
- Yellowstone National Park forecast zone
- Reported by
- SNOTEL
- Coordinates
- 44.228, -110.089 (the zone’s center; the record gives no point)
Heavy snow fell in portions of Yellowstone Park. The highest accumuation was 20 inches at the Lewis Lake Divide SNOTEL site.
Winter Storm, Teton & Gros Ventre Mountains
- When
- December 8, 12:00 PM MST to December 10, 3:00 PM MST
- Where
- Teton & Gros Ventre Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.002, -109.948 (the zone’s center; the record gives no point)
Heavy snow fell throughout the Tetons. Some of the highest amounts included 29 inches at the Jackson Hole Ski Resort and 21 inches at the Phillips Bench SNOTEL.
Winter Storm, Absaroka Mountains
- When
- December 8, 1:00 PM MST to December 10, 1:00 PM MST
- Where
- Absaroka Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 43.760, -108.887 (the zone’s center; the record gives no point)
Heavy snow fell in portions of the Absarokas. The highest amount fell at Evening Star and Beartooth Lake SNOTELS where 17 and 15 inches of snow fell respectively.
Winter Storm, Star Valley
- When
- December 8, 2:30 PM MST to December 10, 2:00 PM MST
- Where
- Star Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.264, -110.656 (the zone’s center; the record gives no point)
Snowfall amounts in the northern portions of the Star Valley were generally 12 to 15 inches. Further south, the snow mixed with rain and help accumulations down.
Winter Storm, Salt River & Wyoming Ranges
- When
- December 8, 3:00 PM MST to December 10, 12:00 PM MST
- Where
- Salt River & Wyoming Ranges forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.516, -110.286 (the zone’s center; the record gives no point)
Heavy snow fell in portions of the Salt and Wyoming Range. Some of the highest amounts included 24 inches at the Blind Bull Summit SNOTEL and 22 inches at the Willow Creek SNOTEL.
Winter Storm, Jackson Hole
- When
- December 8, 4:00 PM MST to December 10, 1:00 PM MST
- Where
- Jackson Hole forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.100, -110.623 (the zone’s center; the record gives no point)
Snowfall amounts through the Jackson Valley ranged from 5 inches in Jackson to 15 inches near Wilson.
Winter Storm, Upper Green River Basin Foothills
- When
- December 8, 5:00 PM MST to December 10, 12:00 PM MST
- Where
- Upper Green River Basin Foothills forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.767, -109.915 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 5.9 inches in Pinedale to 10.7 inches in Bondurant.
Winter Weather, Wind River Mountains West
- When
- December 8, 6:00 PM MST to December 10, 4:00 PM MST
- Where
- Wind River Mountains West forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.904, -109.273 (the zone’s center; the record gives no point)
The Larson Creek SNOTEL measured 13 inches of new snow.
Winter Storm, Wind River Mountains East
- When
- December 8, 6:00 PM MST to December 10, 5:00 PM MST
- Where
- Wind River Mountains East forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.904, -109.273 (the zone’s center; the record gives no point)
The SNOTEL at South Pass recorded 14 inches of new snow.
High Wind, Natrona County Lower Elevations
- When
- December 10, 4:26 AM MST to 11:36 AM MST
- Where
- Natrona County Lower Elevations forecast zone
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
There were many wind gusts past 58 mph along Outer Drive South of Casper. The highest recorded gust was 79 mph. The strong wind brought blowing and drifting snow that hampered travel in portions of Natrona County.
High Wind, Green Mountains & Rattlesnake Range
- When
- December 10, 7:10 AM MST to 5:50 PM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
Several locations recorded wind gusts over 58 mph. The highest recorded gust was 66 mph at Camp Creek.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lake-Effect Snow in Ohio, December 8 to 10, 2016$1.8 million · 5 events
- Lake-Effect Snow in Pennsylvania, December 8 to 10, 2016$550,000 · 3 events
- Lake-Effect Snow in New York, December 8 to 11, 2016$171,000 · 9 events
- Strong Wind in Texas, December 8, 2016$40,000 · 1 event
- Ice Storm and Winter Storm in Oregon, December 8 to 10, 2016$13,000 · 11 events
- Winter Storm in Wyoming, December 8 to 11, 201612 events
- Lake-Effect Snow in Michigan, December 8 to 10, 201610 events
- Lake-Effect Snow in Michigan, December 8 to 10, 201610 events
- Ice Storm and Winter Storm in Washington, December 8 to 10, 2016$3,000 · 8 events
- Heavy Snow in Idaho, December 8 to 10, 20168 events
- Extreme Cold in Wyoming, December 8, 20166 events
- Heavy Snow in Oregon, December 8, 20165 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 665822, 665823, 665827, 665825, 665826, 665824, 665829, 665828, 665830, 665832, 665831.